A Rare Case of Benzocaine-Induced Methemoglobinemia.
Methemoglobinemia is a severely dangerous condition that can be induced by congenital mutations or can be acquired. One of the ways to acquire methemoglobinemia is by using topical anesthetics during procedures, such as nasogastric (NG) tube placement, transesophageal echocardiogram (TEE), esophagogastroduodenoscopies (EGD), and during endoscopic retrograde cholangiopancreatography (ERCP). Herein, we present the case of a 35-year-old lady who presented to the hospital for an initial hysterectomy. However, due to topical anesthetic use during an NG tube placement, she developed methemoglobinemia. She then developed hypoxia, an altered mental status, and had elevated methemoglobinemia levels. She denied any previous episode of methemoglobinemia and had no family history of the condition as well. She was rapidly given methylene blue, which resolved her symptoms and induced normal methemoglobin levels on subsequent arterial blood gas analysis. Those who are unknowingly susceptible to developing methemoglobinemia and receive anesthetics during hospital procedures are at risk for serious adverse effects and clinical deterioration if not treated correctly. Therefore, it is important to recognize the clinical signs of methemoglobinemia as soon as they appear and have the required treatment readily available, as any delay could result in dangerous consequences for the patient.
Maraj DC, Barak-Norris R, Dankha M. A Rare Case of Benzocaine-Induced Methemoglobinemia. Cureus. 2021 Nov 4;13(11):e19259. doi: 10.7759/cureus.19259. PMID: 34881122; PMCID: PMC8643242.